Oklahoma, 2015

Wildfire in Oklahoma, January 18, 2015

January 18, 2015 · NWS TSA · 3 events in 3 counties and zones

Gusty wind, warm temperatures, and low humidity combined with very dry, dormant fuels to produce conditions that promoted the spread of wildfires on the 18th. At least two major wildfires in Le Flore County burned over 240 acres.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Gusty wind, warm temperatures, and low humidity combined with very dry, dormant fuels to produce conditions that promoted the spread of wildfires on the 18th.

At least two major wildfires in Le Flore County burned over 240 acres. A large wildfire in Pittsburg County burned more than 750 acres, and another in Cherokee County burned over 650 acres. No structures were known to be lost in these fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 18, 5:30 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jan 18, 5:30 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
530 AM CST SUN JAN 18 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
WINDS ARE EXPECTED TO INCREASE AND BECOME GUSTY OUT OF THE SOUTH
SOUTHWEST TODAY WITH A FEW PASSING HIGH CLOUDS. THIS EVENING AND
OVERNIGHT WINDS SHOULD SUBSIDE AS A WEAK UPPER LEVEL IMPULSE MOVES
THROUGH THE SOUTHERN PLAINS. VFR CONDITIONS WILL REMAIN COMMON
THROUGH THE TAF PERIOD FOR ALL TAF LOCATIONS.

&&

.PREV DISCUSSION... /ISSUED 334 AM CST SUN JAN 18 2015/

DISCUSSION...
GUSTY SOUTHWESTERLY WINDS AND TEMPERATURES NEAR RECORD HIGHS WILL
RESULT IN DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON.
AFTERNOON DEWPOINTS ARE EXPECTED TO MIX CONSIDERABLY LOWER THAN
THOSE VALUES OFFERED BY MANY OPERATIONAL MODEL SOLUTIONS. THE
RAP/HRRR AND NON-OPERATIONAL NAM SOLUTIONS LOOK MUCH MORE
REALISTIC. THE RESULTANT FORECAST PUSHES AFTERNOON HUMIDITIES INTO
THE MID TEEN TO LOW 20 PERCENT RANGE WHICH ALONG WITH
SOUTHWESTERLY WINDS GUSTING 25 TO 35 MPH WILL ALLOW FOR AGGRESSIVE
WILDFIRE SPREAD. THE RED FLAG WARNING IS POSTED FOR AREAS MOST
LIKELY TO HAVE THE STRONGEST WINDS. CONDITIONS WILL IMPROVE AROUND
SUNSET AS WIND SPEEDS GRADUALLY DECREASE.

UNSEASONABLY WARM HIGH TEMPS WILL CONTINUE ON MONDAY THOUGH WINDS
WILL BE NOTICEABLY LIGHTER WHICH WILL HELP TEMPER THE FIRE WEATHER
CONCERNS. A COLD FRONT PASSES ON TUESDAY AND LATEST DATA SUGGEST
PATCHY LIGHT RAIN / SPRINKLES MAY ACCOMPANY THE ASSOCIATED WAVE
ALOFT. OTHERWISE A DRY FORECAST WILL LARGELY CONTINUE AS THE LATE
WEEK SYSTEM CONTINUES THE TREND OF KEEPING THE BULK OF PRECIP WELL
WEST AND SOUTH OF THE FORECAST AREA. TEMPS WILL TREND COOLER
THOUGH LIKELY TO REMAIN ABOVE NORMAL INTO NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  37  68  38 /   0   0   0   0
FSM   67  37  69  38 /   0   0   0   0
MLC   66  41  68  38 /   0   0   0   0
BVO   69  31  66  34 /   0   0   0   0
FYV   62  37  64  34 /   0   0   0   0
BYV   63  38  63  37 /   0   0   0   0
MKO   67  37  69  37 /   0   0   0   0
MIO   64  34  65  35 /   0   0   0   0
F10   68  39  68  38 /   0   0   0   0
HHW   66  37  69  38 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING FROM 11 AM SUNDAY TO 6 PM SUNDAY FOR OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ073-OKZ074.

AR...RED FLAG WARNING FROM 11 AM SUNDAY TO 6 PM SUNDAY FOR ARZ001-
     ARZ010.

&&

AVIATION...20
Hazardous weather outlook, Jan 18, 4:50 AM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
450 AM CST SUN JAN 18 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
450 AM CST SUN JAN 18 2015

...RED FLAG CONDITIONS EXPECTED OVER MUCH OF EASTERN OKLAHOMA AND FAR
NORTHWEST ARKANSAS TODAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MID MORNING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...EARLY AFTERNOON.

	AREA OF GREATEST IMPACT...WEST AND NORTHWEST OF A LINE FROM
				  MCALESTER TO BENTONVILLE.

DISCUSSION...
VERY HIGH FIRE DANGERS ARE EXPECTED ACROSS THE REGION TODAY...WITH
RED FLAG CONDITIONS FOR MUCH OF EASTERN OKLAHOMA AND FAR NORTHWEST
ARKANSAS. SOUTHERLY WINDS QUICKLY RETURN THIS MORNING AND INCREASE
INTO THE 25 TO 35 MPH RANGE. THESE WINDS COMBINING WITH WARM TEMPS
AND AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES LESS THAN 25 PERCENT
WILL INCREASE FIRE WEATHER DANGERS OVER THE REGION. HIGHEST FIRE
WEATHER DANGERS ARE FORECAST TO BE MAINLY WEST AND NORTHWEST OF A
LINE FROM MCALESTER TO BENTONVILLE AS THESE LOCATIONS WILL BE
WHERE THE STRONGER WINDS AND LOWEST RELATIVE HUMIDITIES ARE CO-
LOCATED...CREATING EXPECTED RED FLAG CONDITIONS. A RED FLAG
WARNING /OKCRFWTSA/ IS IN EFFECT FROM LATE THIS MORNING THROUGH
THIS AFTERNOON FOR MUCH OF EASTERN OKLAHOMA AND FAR NORTHWEST
ARKANSAS...WHILE A FIRE DANGER STATEMENT /OKCRFDTSA/ HAS BEEN
ISSUED FOR PARTS OF SOUTHEAST OKLAHOMA AND THE REST OF NORTHWEST
ARKANSAS. WINDS SHOULD BEGIN TO SUBSIDE AFTER SUNSET AND DECREASE
FIRE DANGERS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THROUGH SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
WARM TEMPERATURES ARE FORECAST TO CONTINUE MONDAY BEFORE A COLD
FRONT PUSHES ACROSS THE PLAINS TUESDAY...DROPPING TEMPERATURES
BACK CLOSER TO THE SEASONAL AVERAGE FOR THE SECOND HALF OF NEXT
WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Le Flore

When
January 18, 11:00 AM CST to 11:00 PM CST
Where
Le Flore forecast zone
Reported by
State Official

Wildfire, Pushmataha

When
January 18, 11:00 AM CST to 11:00 PM CST
Where
Pushmataha forecast zone
Reported by
State Official
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Wildfire, Cherokee

When
January 18, 11:00 AM CST to 11:00 PM CST
Where
Cherokee forecast zone
Reported by
State Official
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557991, 557992, 557993.